Found this website as I was researching serotonin levels with tinnitus sufferers. I ordered a dietary supplement that increases serotonin levels and I did not want to take the chance of reversing my good progress and the level of tinnitus with the product. What's on the horizon? Serotonin Birmingham University and Buffalo University in New York are looking at the role of serotonin in tinnitus. The BTA are hoping this may be the prelude to developing a pill. A PubMed study: http://www.ncbi.nlm.nih.gov/pubmed/10753413 The Serotonin / Melatonin Connection Some serotonin is converted in the pineal gland to melatonin, which regulates sleep patterns. Melatonin has been shown to be helpful in getting a good night’s sleep and in some cases reducing tinnitus symptoms. A clinical study conducted at the Ear Research Foundation in Sarasota, FL, tested 3 mg melatonin on tinnitus patients for one month.1 They found that those people who did not have trouble sleeping were not greatly benefited by the melatonin. However, of the people who had difficulty sleeping, 47% reported an overall improvement in their tinnitus. My personal experience is that 3mg of melatonin will put me right to sleep, however I wake up in the middle of the night. I feel rested but I’m wide awake at 3:00 AM. I find that 3 to 6 mg of time-release melatonin will keep me asleep all night long. There are basically two ways to rectify the Serotonin Deficiency Syndrome. One solution is through the natural method of increasing tryptophan intake and the other through the use of anti-depressant medications such as Prozac. This is where the story gets very interesting. There is a class of pharmaceutical medications called Selective Serotonin Reuptake Inhibitor (SSRI) anti-depressants. SSRI anti-depressants include Prozac, Paxil, Zoloft and others. Their method of treatment is to concentrate existing levels of tryptophan in the brain so they stay in the synapse between nerves and facilitate communication. They do not create serotonin, as many people believe, but simply collect the existing serotonin so it is used more effectively. Some studies suggest that long term use of SSRI anti-depressants actually reduce serotonin levels. In a study to be published in early 2011 in Neurochemistry International, researchers studied the effect of long-term SSRI anti-depressant use on laboratory rats.2 They found that serotonin levels in the rat brains treated with SSRI medications were reduced by 60% on average in nine areas of the brain. Since the SSRI blocks the normal uptake of serotonin, the brain’s response is to dramatically decrease serotonin synthesis. SSRI anti-depressants are in wide use today and prescribed for many people with tinnitus. In some cases they help but they can come with a host of side effects. Some of the more serious side effects include heart palpitations and chest pain, decreased libido, suicide (this has been in the news recently as it affects teenagers), nervous system disorders and tinnitus. The Physician’s Desk Reference lists tinnitus as a "frequent" side effect of SSRI anti-depressants. There are no side effects to supplementation with tryptophan. So here we can have a situation where an individual who is depressed because of tinnitus is prescribed a medication that is a known cause of tinnitus. _________________________________________________________________________________ Added by Tinnitus Talk's administrative team: Please register to Tinnitus Talk. It is free. We are a nice group of knowledgeable individuals and you will certainly benefit becoming one of us.